Texas, 2018

High Wind in Texas, January 21, 2018

January 21, 2018 · NWS LUB · 1 event in 1 county or zone

A strong upper level storm system moved across the Texas Panhandle during the afternoon hours of the 21st. A very strong height gradient from this system spread over the South Plains region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level storm system moved across the Texas Panhandle during the afternoon hours of the 21st. A very strong height gradient from this system spread over the South Plains region. As a result, widespread strong winds of 30 to 40 mph were reported area wide, with some gusts over 50 mph at times. A Texas Tech University West Texas mesonet site near O'Donnell (Lynn County) measured a wind gust to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 21, 11:28 AM CST, 52 minutes earlier.

Area forecast discussion, Jan 21, 11:28 AM CST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1128 AM CST Sun Jan 21 2018

.AVIATION...
VFR conditions in place all three TAF sites but wind speeds are
starting to ramp up at KLBB and KPVW. Expect periods of MVFR
visibilities at KLBB and KPVW due to blowing dust through the
afternoon during the period strongest winds. An Airport Weather
Warning is in effect from 1 pm to 6 pm for KLBB because of the
strong wind speeds and high gusts impacting ground operations.
Expect a gradual decrease in wind speeds and improving
visibilities after sunset through the first part of tonight. A
gradual change to a northwesterly wind direction will also occur
which will bring wind speeds down further after midnight local
time.

Jordan

&&

.PREV DISCUSSION... /issued 308 AM CST Sun Jan 21 2018/

DISCUSSION...
Today's wind event remains on track with a mid to upper level low
progged to move over southeastern Colorado and western Kansas
today while the surface low tracks across the Texas Panhandle. The
resulting tight surface pressure gradient and mid level height
gradient will be the drivers of the event supported by 45-55 kts
mid level winds being mixed to the surface. Maybe the biggest
concern regarding warning vs advisory is how efficient the mixing
will be with some models suggesting that the air mass may remain
too stable to maximize mixing. Maybe the best chance to maximize
momentum transport will come across areas to the northwest of
Lubbock late this afternoon. Would also like to see MOS wind speed
values a little higher, i.e., over 35 kts rather than between 30
and 35 kts. Still, the positives favoring at least some areas on
the Caprock meeting high wind criteria outweigh the negatives and
will upgrade the watch to a warning. The eastern of half of the
forecast area will find it harder to reach criteria and will run
with a wind advisory for those areas. Fire weather is the other
concern this morning and is addressed in the section below.

Monday will see the Kansas storm system move to northern Missouri.
Surface pressure gradients will remain a bit tight across the
area, especially early in the day and across the northeastern
third of the forecast area. We are not anticipating them as strong
as advisory criteria, but the possibility exists. Otherwise the
forecast continues to look like a quiet one. After a period of low
amplitude ridging to our west midweek an upper trough is progged
to develop across the western CONUS with breezy south to southwest
winds returning to the forecast area.

FIRE WEATHER...
Critical fire weather still on track for today with only the far
southwestern Panhandle likely to remain in the elevated category
thanks to higher RH due to lower temperatures. Will upgrade the
watch to a warning for all but four counties in the northwestern
part of the forecast area. Moving into Monday, some gusty winds
are likely at least through the morning across the far
southeastern Panhandle as the storm system responsible for today's
strong winds moves away from the area. Wind speeds may drop off
before RH falls to or below 15 percent, so a period of elevated,
if not critical, fire weather will be possible across that part of
the area Monday afternoon if wind speeds decrease slower than
currently expected.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for TXZ024>026-
028>044.

Wind Advisory until 6 PM CST this evening for TXZ024>026-030>032-
036>038-042>044.

High Wind Warning until 6 PM CST this evening for TXZ021>023-
027>029-033>035-039>041.

&&

14
Hazardous weather outlook, Jan 21, 3:31 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
331 AM CST Sun Jan 21 2018

TXZ021>044-220945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
331 AM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Strong winds will develop today in response to a storm system
moving across the central High Plains. A High Wind Warning has
been issued for late this morning through the afternoon for west
winds of 30 to 45 mph with gusts to near 60 mph across areas along
and west of the Interstate 27 corridor. To the east of this
corridor a Wind Advisory has been issued for winds of 25 to 35
mph and gusts to near 50 mph. In addition, the expectation of
critical fire weather conditions has prompted the issuance of a
Red Flag Warning for this afternoon for the South Plains, the
Rolling Plains, and the extreme southeastern Panhandle.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lynn

When
January 21, 12:20 PM CST
Where
Lynn forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728201.